2 doctors weighed in:

Why is my vein swollen and painful after having an IV in my hand. The vein that is swollen and painful starts in the top of my hand and up my arm?

2 doctors weighed in
1 doctor agrees

In brief: Arm swelling

One concerning complication of an IV is phlebitis.
Any red streaking up the arm where IV was placed is concerning. Tenderness can be common after IV placement, but this is usually not serious unless associated with fever (usually low-grade), red streaking up arm, warmth/redness, significant swelling/pain. If only minor symptoms present: Swelling can be managed by elevation of arm; pain with NSAIDs

In brief: Arm swelling

One concerning complication of an IV is phlebitis.
Any red streaking up the arm where IV was placed is concerning. Tenderness can be common after IV placement, but this is usually not serious unless associated with fever (usually low-grade), red streaking up arm, warmth/redness, significant swelling/pain. If only minor symptoms present: Swelling can be managed by elevation of arm; pain with NSAIDs
Thank
Get help from a real doctor now
Dr. Arnon Rubin
Board Certified,
23 years in practice
163K people helped
Continue
100,000 doctors available